Thunderstorm Wind, Washington
- When
- July 20, 7:25 AM CST
- Where
- Washington County, 0.69 mi S of Viney Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.010, -94.330
Strong thunderstorm wind snapped large tree limbs.
High-based showers and thunderstorms developed into northwestern Arkansas during the early morning hours of the 20th. The strongest storm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
High-based showers and thunderstorms developed into northwestern Arkansas during the early morning hours of the 20th. The strongest storm produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 20, 5:31 AM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
631 AM CDT Wed Jul 20 2022
...New AVIATION...
.SHORT TERM...
(Today)
Issued at 258 AM CDT Wed Jul 20 2022
The upper flow continues to transition to more northwesterly today
as the center of the dominant mid level ridge over Arizona eases
more westward. Satellite shows the eastward extent of the ridge
axis stretches across West Texas to along the Red River with a
decent quantity of recycled monsoonal moisture spreading across
northeast Oklahoma into northwest Arkansas. Evening RAOBS
indicated PWAT values have recovered within this zone back to or
slightly above average for this time of year. Mid level clouds and
a few showers continue to develop this morning from north of Tulsa
westward into the central part of the state. Expect mainly
isolated showers to continue to move south through the morning
with coverage not changing much. Additional showers and isolated
storms are possible this afternoon as strong diurnal heating takes
place similar to what we saw on Tuesday. A deeply mixed boundary
layer across southeast Oklahoma by afternoon will support strong
downburst winds with the more robust convection. Patchy cloud
cover and showers will likely have impacts on temperatures in some
locations however current drought conditions and substantial
thicknesses associated with the ridge will allow afternoon highs
to soar once again. Will maintain the Excessive Heat Warning and
Heat Advisory in place already.
As for fire weather concerns, we may not see humidity values
bottom out like yesterday due to the added mid level moisture,
however, winds may again become gusty across southeast Oklahoma
locally enhancing spread rates on any ongoing fire activity or
new starts. Will closely evaluate the need for a Red Flag Warning
south of I-40 as the new short term guidance arrives.
&&
.LONG TERM...
(Tonight through Tuesday) Issued at 258 AM CDT Wed
Jul 20 2022
The relatively cooler portion of the forecast appears to occur
Thursday and Friday with the continued presence of mid and high
level moisture within the ridge axis and some weak shortwave
energy present to aid in generating mainly isolated showers and
storms at least into Thursday night. Heights are expected to fall
sufficiently to allow afternoon highs to settle back closer to
the century mark before things turn very hot again over the
weekend. The center of the ridge is forecast to expand eastward
again and become more centered over the local area by Saturday.
Precip chances will fall back to near zero by then with afternoon
temperatures once again reaching or exceeding the 105 degree mark
into early next week. Near surface wind field are also expected to
become more organized Friday into the weekend as a trough develops
across the High Plains. Ongoing very dry fuels and extreme
temperatures within this pattern could elevate fire weather
concerns to the highest yet this summer.
The deterministic medium range guidance is starting to show some
glimmer of hope for at least a temporary break in the heat toward
the middle or end of next week however it is way to early to make
any promises. In the meantime we will continue to highlight
dangerous heat especially with the building stress from the
prolonged heatwave.
&&
.AVIATION...
(12Z TAFS)
Issued at 629 AM CDT Wed Jul 20 2022
High-based showers and isolated thunderstorms have developed out of
expanding mid level cloud deck this morning, and look to affect
several sites through mid morning as the activity drifts southeast.
Additional activity expected this afternoon through early evening,
with most likely impacts at MLC/FSM. Otherwise, VFR conditions with
variable amounts of mid and high clouds expected through the forecast
period. A weak frontal boundary looks to push south of BVO this
afternoon, but continue to have low confidence in it making much
further progress than that at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 106 77 102 76 / 20 20 10 10
FSM 105 79 102 77 / 20 20 10 10
MLC 105 76 100 75 / 30 20 20 10
BVO 105 73 103 72 / 10 20 10 10
FYV 102 71 101 70 / 20 20 10 10
BYV 102 72 100 74 / 20 20 10 10
MKO 102 76 100 74 / 20 20 10 10
MIO 103 71 102 72 / 10 20 10 10
F10 105 75 100 73 / 20 20 20 10
HHW 105 78 97 75 / 30 30 20 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 8 PM CDT this evening for
OKZ058-063-068-069.
Excessive Heat Warning from noon today to 8 PM CDT this evening
for OKZ049-053>057-059>062-064>067-070>076.
Red Flag Warning from noon today to 8 PM CDT this evening for
OKZ049-053-073>076.
AR...Heat Advisory from noon today to 8 PM CDT this evening for
ARZ001-002-010-011.
Excessive Heat Warning from noon today to 8 PM CDT this evening
for ARZ019-020-029.
&&
SHORT TERM...24
LONG TERM....24
AVIATION...69Hazardous Weather Outlook National Weather Service Tulsa OK 531 AM CDT Wed Jul 20 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 531 AM CDT Wed Jul 20 2022 ...DANGEROUS HEAT CONTINUES ACROSS THE REGION... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Southeast Oklahoma into west-central Arkansas. ONSET...This afternoon. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...This afternoon. AREA AT GREATEST RISK... Areas along and west of U.S. 75 and along the River Valley in west-central Arkansas. FIRE WEATHER DANGER. RISK...Elevated. AREA...Southeast Oklahoma. ONSET...This afternoon. DISCUSSION... Extremely hot temperatures are expected today across portions of eastern Oklahoma into the river valley in west-central Arkansas. An excessive heat warning is in effect until 8 pm this evening. Daytime temperatures in the warning area will climb into the 105 to 110 degree range. Combined with lingering humidity, the very hot temperatures will create heat index values up to 110 degrees. Isolated to scattered showers and thunderstorms are expected to develop across southeast Oklahoma into portions of west-central Arkansas this afternoon. Dry air near the surface will promote strong downburst winds with damaging gusts associated with the more intense activity. Critical fire weather conditions are also expected this afternoon across southeast Oklahoma. Gusty south winds, low humidity and very hot temperatures will combine with high end fuel dryness. Any fire starts will have the potential to grow rapidly and become more intense especially those in heavier fuel loads. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Thunderstorm Potential...Dangerous Heat Potential. FRIDAY THROUGH SUNDAY...High Fire Weather Potential...Dangerous Heat Potential. MONDAY...Thunderstorm Potential...High Fire Weather Potential... Dangerous Heat Potential. TUESDAY...Thunderstorm Potential...Dangerous Heat Potential. EXTENDED DISCUSSION... Isolated thunderstorms will linger into Thursday. Gusty winds will be possible near any of the stronger activity with isolated damaging wind gusts possible. Dangerously hot conditions will continue into early next week. Enhanced fire weather potential will exist Friday into Sunday as winds strengthen and become gusty during the afternoon. EMERGENCY MANAGEMENT PLANNING STATEMENT... weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
821 AM CDT Wed Jul 20 2022
ARZ010-201345-
Washington AR-
821 AM CDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of southwestern
Washington County through 845 AM CDT...
At 820 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Prairie Grove, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Fayetteville... Farmington...
Prairie Grove... West Fork...
Lincoln... Greenland...
Strickler... Drake Field Airport...
Prairie Grove Battlefield State...
Walnut Grove...
Savoy... Clyde...
Rhea... Canehill...
Hogeye... Viney Grove...
This includes Interstate 49 between mile markers 51 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3601 9450 3613 9433 3596 9409 3578 9434
TIME...MOT...LOC 1320Z 320DEG 11KT 3602 9437
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe Western Arkansas radar (KSRX), 80 km away, was scanning. The volume nearest the first event began at 13:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030609.